Medknow Publications on behalf of the Neurological Society of India
Vol. 57, No. 2, 2009, pp. 200-202
Bioline Code: ni09057
Full paper language: English
Document type: Case Report
Document available free of charge
Neurology India, Vol. 57, No. 2, 2009, pp. 200-202
© Copyright 2009 Neurology India.
Life-threatening cardiotoxicity due to chronic oral phenytoin overdose|
Su, Chih-Min; Kung, Chia-Te; Wang, Yu-Chin & Lu, Cheng-Hsien
Severe cardiac adverse effects are often related to intravenous phenytoin overdose. However, there is no reported cardiotoxicity resulting from oral overdose of phenytoin. We report a patient with post-traumatic epilepsy who received oral phenytoin for five months and developed life-threatening junctional bradycardia, with his serum phenytoin level reaching up to 91µg/mL. The patient was successfully treated with temporary transvenous pacemaker implantation for his severe bradycardia and hypotension. To our knowledge, our patient had the most serious cardiovascular toxicity ever reported with chronic oral phenytoin overdose. From emergency department (ED) physician′s perspective, when a patient with dysrhythmias and cardiovascular collapse is presented to the ED, severe phenytoin overdose should be considered in patients on oral phenytoin with hyperbilirubinemia, hypoalbuminemia, and severe electrolyte imbalance.
Cardiotoxicity, oral phenytoin, overdose
Alternative site location: http://www.neurologyindia.com